Advertisement

Archive for Rational Mechanics and Analysis

, Volume 228, Issue 1, pp 279–308 | Cite as

Optimal Micropatterns in 2D Transport Networks and Their Relation to Image Inpainting

  • Alessio BrancoliniEmail author
  • Carolin Rossmanith
  • Benedikt Wirth
Article

Abstract

We consider two different variational models of transport networks: the so-called branched transport problem and the urban planning problem. Based on a novel relation to Mumford–Shah image inpainting and techniques developed in that field, we show for a two-dimensional situation that both highly non-convex network optimization tasks can be transformed into a convex variational problem, which may be very useful from analytical and numerical perspectives. As applications of the convex formulation, we use it to perform numerical simulations (to our knowledge this is the first numerical treatment of urban planning), and we prove a lower bound for the network cost that matches a known upper bound (in terms of how the cost scales in the model parameters) which helps better understand optimal networks and their minimal costs.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alberti G., Bouchitté G., Dal Maso G.: The calibration method for the Mumford-Shah functional and free-discontinuity problems. Calc. Var. Partial Differ. Equ. 16(3), 299–333 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford Mathematical Monographs. Oxford University Press, New York, 2000Google Scholar
  3. 3.
    Ambrosio L.: Existence theory for a new class of variational problems. Arch. Rational Mech. Anal. 111(4), 291–322 (1990)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brancolini, A., Buttazzo, G.: Optimal networks for mass transportation problems. ESAIM Control Optim. Calc. Var. 11(1), 88–101 (electronic), 2005Google Scholar
  5. 5.
    Bernot M., Caselles V., Morel J.-M.: The structure of branched transportation networks. Calc. Var. Partial Differ. Equ. 32(3), 279–317 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bernot, M., Caselles, V., Morel, J.-M.: Optimal Transportation Networks, volume 1955 of Lecture Notes in Mathematics. Springer, Berlin, 2009; Models and theoryGoogle Scholar
  7. 7.
    Boyle J.P., Dykstra R.L.: A method for finding projections onto the intersection of convex sets in hilbert spaces. Adv. Order Restricted Stat. Inference 37, 28–47 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bella, P., Goldman, M.:L Nucleation barriers at corners for a cubic-to-tetragonal phase transformation. Proc. R. Soc. Edinb. Sect. A Math. 145(4), 715–724, 2015Google Scholar
  9. 9.
    Bella P., Kohn R.V.: Wrinkles as the result of compressive stresses in an annular thin film. Comm. Pure Appl. Math. 67(5), 693–747 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bedrossian J., Kohn R.V.: Blister patterns and energy minimization in compressed thin films on compliant substrates. Comm. Pure Appl. Math. 68(3), 472–510 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bonnet A.: On the regularity of edges in image segmentation. Ann. Inst. H. Poincaré Anal. Non Linéaire 13(4), 485–528 (1996)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bonafini, M., Orlandi, G., Oudet, E.: Variational Approximation of Functionals Defined on 1-Dimensional Connected Sets: The Planar Case. https://arxiv.org/abs/1610.03839, 2017
  13. 13.
    Buttazzo, G., Pratelli, A., Solimini, S., Stepanov, E.: Optimal Urban Networks via Mass Transportation, volume 1961 of Lecture Notes in Mathematics. Springer, Berlin, 2009Google Scholar
  14. 14.
    Brancolini A., Solimini S.: On the H ölder regularity of the landscape function. Interfaces Free Bound. 13(2), 191–222 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Brancolini A., Solimini S.: Fractal regularity results on optimal irrigation patterns. J. Math. Pures Appl. (9) 102(5), 854–890 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Brancolini A., Wirth B.: Equivalent formulations for the branched transport and urban planning problems. J. Math. Pures Appl. 106(4), 695–724 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Brancolini A., Wirth B.: Optimal energy scaling for micropatterns in transport networks. SIAM J. Math. Anal. 49(1), 311–359 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Chan, A., Conti, S.: Energy scaling and branched microstructures in a model for shape-memory alloys with \({\rm SO(2)}\) invariance. Math. Models Methods Appl. Sci. 25(6), 1091–1124, 2015Google Scholar
  19. 19.
    Choksi R., Conti S., Kohn R.V., Otto F.: Ground state energy scaling laws during the onset and destruction of the intermediate state in a type I superconductor. Comm. Pure Appl. Math. 61(5), 595–626 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Chan T.F., Esedoḡlu S., Nikolova M.: Algorithms for finding global minimizers of image segmentation and denoising models. SIAM J. Appl. Math. 66(5), 1632–1648 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Chambolle, A.: Convex representation for lower semicontinuous envelopes of functionals in \({L^1}\). J. Convex Anal. 8(1), 149–170, 2001Google Scholar
  22. 22.
    Choksi R., Kohn R. V., Otto F.: Domain branching in uniaxial ferromagnets: a scaling law for the minimum energy. Comm. Math. Phys. 201(1), 61–79 (1999)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Choksi R., Kohn R. V., Otto F.: Energy minimization and flux domain structure in the intermediate state of a type-I superconductor. J. Nonlinear Sci. 14(2), 119–171 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Chambolle A., Pock T.: A first-order primal-dual algorithm for convex problems with applications to imaging. J. Math. Imaging Vis., 40(1), 120–145 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Cremers D., Strekalovskiy E.: Total cyclic variation and generalizations. J. Math. Imaging Vis. 47(3), 258–277 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Dal Maso G., Morel J.-M., Solimini S.: A variational method in image segmentation: existence and approximation results. Acta Math. 168(1–2), 89–151 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. Studies in Advanced Mathematics. CRC Press, Boca Raton, 1992Google Scholar
  28. 28.
    Goldman M., Zwicknagl B.: Scaling law and reduced models for epitaxially strained crystalline films. SIAM J. Math. Anal. 46(1), 1–24 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Knüpfer H., Kohn R.V., Otto F.: Nucleation barriers for the cubic-to-tetragonal phase transformation. Comm. Pure Appl. Math. 66(6), 867–904 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kohn, R.V., Müller, S.: Branching of twins near an austenite-twinned-martensite interface. Philos. Mag. A, 1992Google Scholar
  31. 31.
    Kohn R.V., Müller S.: Surface energy and microstructure in coherent phase transitions. Comm. Pure Appl. Math. 47(4), 405–435 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Kohn, R.V., Wirth, B.: Optimal fine-scale structures in compliance minimization for a uniaxial load. Proc. R. Soc. Lond. A: Math. Phys. Eng. Sci. 470(2170), 2014Google Scholar
  33. 33.
    Kohn, R.V., Wirth, B.: Optimal fine-scale structures in compliance minimization for a shear load. Comm. Pure Appl. Math. 2015Google Scholar
  34. 34.
    Mumford D., Shah J.: Optimal approximation by piecewise smooth functions and associated variational problems. Commun. Pure Appl. Math. 42(5), 577–685 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Morel J.-M, Santambrogio F.: The regularity of optimal irrigation patterns. Arch. Ration. Mech. Anal. 195(2), 499–531 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Maddalena F., Solimini S., Morel J.-M.: A variational model of irrigation patterns. Interfaces Free Bound. 5(4), 391–415 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Oudet E., Santambrogio F.: A Modica-Mortola approximation for branched transport and applications. Arch. Ration. Mech. Anal. 201(1), 115–142 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Pock, T., Chambolle, A., Bischof, H., Cremers, D.: A convex relaxation approach for computing minimal partitions. IEEE Conference on Computer Vision and Pattern Recognition (CVPR), 2009Google Scholar
  39. 39.
    Pock, T., Cremers, D., Bischof, H., Chambolle, A.: An algorithm for minimizing the mumford-shah functional. In: 2009 IEEE 12th International Conference on Computer Vision, pp. 1133–1140, 2009Google Scholar
  40. 40.
    Pock T., Cremers D., Bischof H., Chambolle A.: Global solutions of variational models with convex regularization. SIAM J. Imaging Sci. 3(4), 1122–1145 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Santambrogio F.: Optimal channel networks, landscape function and branched transport. Interfaces Free Bound. 9(1), 149–169 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Xia Q.: Optimal paths related to transport problems. Commun. Contemp. Math. 5(2), 251–279 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Xia Q.: Interior regularity of optimal transport paths. Calc. Var. Partial Differ. Equ. 20(3), 283–299 (2004)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Institute for Numerical and Applied MathematicsUniversity of MünsterMünsterGermany

Personalised recommendations